News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Neurology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Neurology Answers List

Forum Name: Neurology Topics

Question: Fainting While Standing


 Morgan_P - Sat May 17, 2008 4:19 pm

Hi. I'm a 19-year-old female, some history of depression, not currently on any medication. I never had unexplained dizzy or fainting spells before (have passed out a couple of times after giving blood, or while sick). This semester though, I've started feeling dizzy when I stand up after sitting down for a while - but just for a few seconds, and then everything's normal again.

I was at a seminar today, and at the closing we all stood to pray for the leaders - while waiting for the speaker to finish the blessing I started to zone out auditorily, feel warm and sweaty and a little nauseous, and finally to have my vision narrow somewhat...I remember tapping the gentleman next to me to ask for his help and then I sort of fell into a dream (seemingly for a long time, but it was only a minute or so), then woke up, surprised to find myself on the floor in that room (and not at home in bed). I hit my head on the wall (but not too badly, it's just a little sore) and cut my eyelid a little bit where my glasses got pressed onto my face...it's been about four hours, I'm tired and have a headache, but otherwise alright.

Right now I'm just taking it easy at home, I think I'm okay - it's just unsettling and makes me feel really fragile - given that I'm eating and sleeping alright, and avoiding drugs and alcohol, what would cause me to black out like that?

It's been a stressful few weeks, but now that school's out I'm actually taking care of myself much better than before. Is it all catching up with me?
 John Kenyon, CNA - Tue Jul 15, 2008 10:35 pm

User avatar Hi Morgan_P -

It sounds as though you experienced a classic vasovagal syncope (aka: cardioneurogenic sycope, aka: common faint). That can be pretty upsetting, especially when you injure yourself on the way down. Since you have fainted after giving blood in the past, you do have a tendency toward vasovagal incidents. However, "Why would this start now?" is what I hear you asking. Well, there are a couple of possibilities.

Usually these episodes turn out to be innocent. Some people have them chronically and need to be watchful for the symptoms of presyncope so they can sit down or otherwise diminish the likelihood of injury due to falling. You also, however, need to be worked up to confirm this is all that's going on. There are some other less innocent things which can also cause fainting, and they should always be ruled out unless simple vasovagal faint can be proven. Luckily there is a test which can pretty much prove cardioneurogenic syncope or common faint: the tilt table test. This is usually high on the list of tests (since it can usually pinpoint the most common cause early on). It is important to know if you have any similar family history, however, and to rule out any true cardiac causes, as there is a small subset of fainters who do have one of several heartbeat disturbances which can also cause the fainting and which can (and sometimes must) be managed by something more than simply sitting down when the head rush hits.

First things first: schedule a visit with your primary care physician and discuss what happened. It certainly could have been the culmination of a stressful period as well, but to give yourself the greatest possible peace of mind, I would recommend being seen and perhaps even having an EKG performed (it never hurts to have one of those on record anyway). While I suspect simple faint possibly abetted by stress, why take a chance when you can know for sure everything is OK?

Please do follow up with us here.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here